Texas, 2014

Winter Storm and Winter Weather in Texas, January 28, 2014

January 28, 2014 · NWS LCH · 8 events in 8 counties and zones

Less than a week after a snow and freezing rain event across the region and only 3 days after the ice had melted, cold air crept back in while another upper level disturbance traversed the area. Area temperatures were slightly colder during this event with precipitation falling as mostly sleet and snow; however freezing rain occurred as well.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Less than a week after a snow and freezing rain event across the region and only 3 days after the ice had melted, cold air crept back in while another upper level disturbance traversed the area. Area temperatures were slightly colder during this event with precipitation falling as mostly sleet and snow; however freezing rain occurred as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 28, 3:52 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 28, 3:52 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
352 AM CST TUE JAN 28 2014

.DISCUSSION...RADAR/SURFACE OBS DEPICTING A WINTRY MIX OF LIGHT
PRECIP OVER CENTRAL LOUISIANA INTO INTERIOR SOUTHEAST TEXAS.
TEMPERATURES HAVE ALREADY PLUMMETED DOWN INTO THE UPPER 20S ACROSS
THIS AREA...SO HAD WHICH HAD BEEN FALLING AS LIGHT RAIN IS NOW
FREEZING RAIN. PRECIPITATION HAS INITIATED AND IS ALIGNED WITH THE
850 MB TROF/COLD FRONT. TEMPERATURES FURTHER SOUTH ARE GENERALLY
IN THE LOW TO MID 30S...AND WITH CONTINUED COLD AIR ADVECTION WILL
PROBABLY BE AT OF BELOW FREEZING COME SUNRISE. WOULD NOT BE
SURPRISED TO SEE SOME FURTHER LOWERING OF TEMPS THROUGH THE DAY AS
CAA CONTINUES...ENHANCED BY EVAPORATIONAL COOLING AS PRECIP
OVERSPREADS THE AREA.

LITTLE CHANGES TO THE PREVIOUS FORECAST. A VERY MISERABLE DAY
AHEAD AND OUR WINTER WEATHER WARNING CONTINUES. THE CURRENT
WINTRY MIX TO THE NORTH IS EXPECTED TO CHANGE OVER INTO LIGHT
SNOW. FURTHER SOUTH FORECAST SOUNDINGS ARE STILL PINGING ON SLEET
AND FREEZING RAIN AND LESS TOWARDS SNOW. FREEZING RAIN
ACCUMULATION COULD BE SIGNIFICANT...BUT CERTAINLY HOPE THIS IS NOT
THE CASE. DID ADD ONE ADDITIONAL HAZARD...A HARD FREEZE WARNING
FOR THE FORECAST AREA TONIGHT. WITH THE EXCEPTION OF ALEXANDRIA...
RECORD LOW TEMPERATURES APPEAR TO BE LIKELY. THE CURRENT RECORDS
MAY BE SEEN BELOW.

TEMPERATURES WILL REMAIN UNSEASONABLY COLD FOR WEDNESDAY AND
WEDNESDAY NIGHT. SOUTHERLIES RETURN THURSDAY WITH THE EASTWARD
ADVANCEMENT OF ARCTIC DOME. A VERY NICE AND MUCH APPRECIATED
WARMUP THEN BEGINS FOR THE REMAINDER OF THE WEEK.

RECORD LOW TEMPERATURES FOR 1/29...WEDNESDAY MORNING

LCH...25 SET IN 1961
BPT...25 SET IN 1961
LFT...24 LAST SET IN 1961
ARA...24 LAST SET IN 1961
AEX...12 SET IN 1905

&&

.MARINE...STRONG NORTHERLY WINDS WILL CONTINUE ACROSS THE COASTAL
WATERS INTO WEDNESDAY. IN ADDITION POLAR AIR ACCOMPANYING THESE
NORTHERLY WINDS WILL FILTER ACROSS THE AREA...AND GULF AIR
OVERRIDING THIS COLD AIR WILL RESULT IN THE LIKELIHOOD OF A WINTRY
MIX OF PRECIPITATION ON TUESDAY AND TUESDAY NIGHT...MAINLY FOR THE
NEAR SHORE WATERS. WINDS WILL RELAX ON WEDNESDAY AS HIGH PRESSURE
BUILDS OVER THE REGION...THEN BECOME SOUTHERLY BY THURSDAY AS THE
HIGH PUSHES EAST OF THE WATERS. A MODERATE ONSHORE FLOW IS
EXPECTED BY LATE IN THE WEEK AS LOW PRESSURE DEEPENS OVER THE
PLAINS STATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  30  22  39  27  56 /  80  40  10  10  10
KBPT  32  24  40  30  58 /  80  40  10  10  10
KAEX  27  19  40  23  54 /  70  20  10  10  10
KLFT  30  21  37  26  53 /  80  40  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HARD FREEZE WARNING FROM 6 PM THIS EVENING TO 9 AM CST WEDNESDAY
     FOR THE FOLLOWING ZONES: ACADIA...ALLEN...AVOYELLES...
     BEAUREGARD...CALCASIEU...EAST CAMERON...EVANGELINE...
     IBERIA...JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...
     RAPIDES...ST. LANDRY...ST. MARY...UPPER ST. MARTIN...
     VERMILION...VERNON...WEST CAMERON.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM CST
     WEDNESDAY FOR THE FOLLOWING ZONES: ACADIA...CALCASIEU...
     EAST CAMERON...IBERIA...JEFFERSON DAVIS...LAFAYETTE...LOWER
     ST. MARTIN...ST. LANDRY...ST. MARY...UPPER ST. MARTIN...
     VERMILION...WEST CAMERON.

     WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: ALLEN...AVOYELLES...BEAUREGARD...EVANGELINE...
     RAPIDES...VERNON.

TX...HARD FREEZE WARNING FROM 6 PM THIS EVENING TO 9 AM CST WEDNESDAY
     FOR THE FOLLOWING ZONES: HARDIN...JEFFERSON...NORTHERN
     JASPER...NORTHERN NEWTON...ORANGE...SOUTHERN JASPER...
     SOUTHERN NEWTON...TYLER.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM CST
     WEDNESDAY FOR THE FOLLOWING ZONES: JEFFERSON...ORANGE.

     WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: HARDIN...NORTHERN JASPER...NORTHERN NEWTON...
     SOUTHERN JASPER...SOUTHERN NEWTON...TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
     CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 3 PM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20
     TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20
     TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: CALCASIEU LAKE...SABINE LAKE...VERMILION BAY.

     SMALL CRAFT ADVISORY UNTIL 9 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT
     20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA
     OUT 20 NM...COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA OUT 20 NM.

&&

MARCOTTE
Hazardous weather outlook, Jan 28, 4:09 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
409 AM CST TUE JAN 28 2014

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
291015-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
409 AM CST TUE JAN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER WARNING IS IN EFFECT FOR THE AREA. LIGHT FREEZING
RAIN SWITCHING OVER TO LIGHT SNOW IS ON TAP FOR CENTRAL LOUISIANA
INTO INTERIOR SOUTHEAST TEXAS. FURTHER SOUTH...THE MAJOR IMPACT
WILL COME FROM FREEZING RAIN. TRAVEL WILL BE HAZARDOUS...AND THERE
EXISTS A POTENTIAL FOR LONG DURATION POWER OUTAGES SHOULD
SIGNIFICANT ICING OCCUR. A HARD FREEZE WARNING IS IN EFFECT FOR
TONIGHT AS TEMPERATURES FALL INTO THE UPPER TEENS TO LOWER 20S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO SIGNIFICANT WEATHER ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

GMZ430-432-435-450-452-455-470-472-475-291015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
409 AM CST TUE JAN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT. STRONG NORTHERLIES WILL
CONTINUE IN THE WAKE OF OUR LATEST FRONTAL PASSAGE. A WINTRY MIX
OF WEATHER WILL BE POSSIBLE OVER THE NEAR SHORE WATERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHERLIES WILL GRADUALLY LESSEN THROUGH WEDNESDAY. UNTIL
THEN...A SMALL CRAFT ADVISORY WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Local storm report, Jan 28, 5:18 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
518 AM CST TUE JAN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 AM     SLEET            FORT POLK               31.05N 93.21W
01/28/2014  U0.00 INCH       VERNON             LA   PUBLIC

            REPORT FROM FACEBOOK OF SLEET IN FORT POLK WITH THIN
            LAYER OF ICE ON CARS

0455 AM     SLEET            ALEXANDRIA              31.29N 92.46W
01/28/2014  U0.00 INCH       RAPIDES            LA   PUBLIC

            SLEET IN ALEXANDRIA WITH 1/8 INCH OF GLAZE ON ELEVATED
            SURFACES

&&

RDEAL
Local storm report, Jan 28, 5:20 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CST TUE JAN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     FREEZING RAIN    COTTONPORT              30.99N 92.05W
01/28/2014  U0.00 INCH       AVOYELLES          LA   PUBLIC

            REPORT FROM FACEBOOK OF FREEZING RAIN IN COTTONPORT

&&

RDEAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Northern Jasper

When
January 28, 5:22 AM CST to 3:00 PM CST
Where
Northern Jasper forecast zone
Reported by
Emergency Manager
Coordinates
30.744, -94.025 (the zone’s center; the record gives no point)

Freezing rain, sleet, and snow began early in the morning during the 28th, however freezing rain ended fairly early into the event as temperatures fell. Sleet and snow accumulations ranged from half an inch to 1 inch across Northern Jasper County.

Winter Weather, Tyler

When
January 28, 5:30 AM CST to 3:00 PM CST
Where
Tyler forecast zone
Reported by
Public
Coordinates
30.771, -94.377 (the zone’s center; the record gives no point)

Freezing rain, sleet, and snow began early in the morning during the 28th, however freezing rain ended fairly early into the event as temperatures fell. Sleet and snow accumulations range from around one quarter of an inch to half an inch across Tyler County.

Winter Storm, Northern Newton

When
January 28, 5:30 AM CST to 3:00 PM CST
Where
Northern Newton forecast zone
Reported by
Public
Coordinates
30.786, -93.745 (the zone’s center; the record gives no point)

Freezing rain, sleet, and snow began early in the morning during the 28th, however freezing rain ended fairly early into the event as temperatures fell. Sleet and snow accumulations ranged from half an inch to just over one and a half inch in Northern Newton County. The highest accumulation was in the far northwest sections of the county.

Winter Weather, Hardin

When
January 28, 6:00 AM CST to 4:00 PM CST
Where
Hardin forecast zone
Reported by
Public
Coordinates
30.332, -94.390 (the zone’s center; the record gives no point)

The event started with light freezing rain with and gradually mixed in with sleet. Ice accumulations during the event were generally under one tenth of an inch with sleet accumulations around half an inch or less.

Winter Weather, Southern Jasper

When
January 28, 6:00 AM CST to 4:00 PM CST
Where
Southern Jasper forecast zone
Reported by
Public
Coordinates
30.744, -94.025 (the zone’s center; the record gives no point)

The event started with light freezing rain with and gradually mixed in with sleet. Ice accumulations during the event were generally under one tenth of an inch with sleet accumulations a few tenths of an inch or less.

Winter Weather, Southern Newton

When
January 28, 6:00 AM CST to 4:00 PM CST
Where
Southern Newton forecast zone
Reported by
Public
Coordinates
30.786, -93.745 (the zone’s center; the record gives no point)

Freezing rain, sleet, and snow began early in the morning during the 28th, however freezing rain ended fairly early into the event as temperatures fell. Sleet and snow accumulations range from around one quarter of an inch to half an inch across Southern Newton County.

Winter Weather, Jefferson

When
January 28, 7:00 AM CST to 5:00 PM CST
Where
Jefferson forecast zone
Reported by
Broadcast Media

The event started with light freezing rain with and gradually mixed in with sleet. Ice accumulations during the event were generally under one tenth of an inch with sleet accumulations around half an inch or less. Some area bridges and Interstate 10 briefly closed around Beaumont due to icing.

Winter Weather, Orange

When
January 28, 7:00 AM CST to 5:00 PM CST
Where
Orange forecast zone
Reported by
Public

The event started with light freezing rain with and gradually mixed in with sleet. Ice accumulations during the event were generally under one tenth of an inch with sleet accumulations around half an inch or less.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495058, 495057, 495059, 494689, 494690, 495056, 494687, 494688.